An infant in the intensive-care unit of Seattle Children's hospital died after she was administered 10 times the dose of a medication, calcium chloride, by a hospital nurse, according to a notice sent by hospital CEO Tom Hansen to the staff.
Eight-month-old Kaia Zautner was in the intensive-care unit of Seattle Children’s hospital, battling back from serious heart problems and surgeries, when a hospital nurse gave her 10 times the proper dose of a medication, calcium chloride.
Five days later, on Sept. 19, after suffering a brain hemorrhage, the baby died.
Tom Hansen, hospital CEO, in a notice to staff on Sept. 22, said the hospital has offered “heartfelt apologies” to the family, without naming them. “This was a catastrophic outcome for the patient and the family, and caused serious distress for staff members as well,” Hansen said.
- Man shot dead in South Seattle while on phone with mom
- Seattle company copes with backlash on $70,000 minimum wage
- Higher wages a surprising success for Seattle restaurant Ivar's
- Costco purchases land in southeast Redmond for long-delayed project
- Impressions from Day 2 of Seahawks' training camp
Most Read Stories
In a family blog, Kaia’s parents, Jared and Alana Zautner, of Puyallup, had described their baby’s fight to overcome the heart problem she’d had since her birth on Jan. 12 and then, just days after her “8th month birthday,” the “horrible turn of events” that gave them “one of the scariest days of our lives.”
The overdose was an accidental miscalculation, Alana Zautner wrote on the blog, thanking friends for their continued prayers.
“I have seen such strength in my daughter these last few hours and I have faith that she will pull through this,” she wrote. “I just pray for a miracle and that she will be completely touched and healed.”
A memorial for Kaia was held Saturday at Lighthouse Christian Center (Alana wrote that all doctors and nurses were welcome), and a “Hawaii Lei Ceremony and Scattering of the Ashes” is planned for Oct. 2 on Maui, Hawaii.
The hospital, as required, reported the overdose to the state Department of Health, which collects statistics on “adverse events” in hospitals.
The hospital reviewed the clinical record after the overdose and began a detailed analysis of why the usual safety checks had not prevented it, Hansen said in the letter to staff.
“Perhaps the best tribute we can pay to this family is by doing everything we can to prevent future medical errors in our system,” Hansen said in the letter. “An important way we can make medicine safer is if we admit that mistakes occur and openly investigate them. We must learn from these events and work together to evaluate our processes and to error-proof our care processes.”
Hansen said it is personally important to him that all staff and faculty feel safe to report mistakes.
While the investigation is under way, he said, the hospital will allow only pharmacists and anesthesiologists to fill needles with calcium chloride in nonemergency situations, but the drug can still be accessed by medical or nursing staff if needed in an emergency.
Hansen did not say whether the nurse who administered the overdose was disciplined by the hospital.
The state’s Nursing Care Quality Assurance Commission has also opened an investigation, according to Department of Health spokesman Tim Church.
“We don’t even have a name yet,” he said. “The nursing commission is opening (the investigation) because it’s aware of the situation — not under any particular name.”
The hospital will have 45 days to complete a “root cause” analysis of the event, Church said, but that report will not be publicly available.
In 2009, a 15-year-old Kent boy died after using a painkilling patch prescribed by his dentist at Children’s. The boy, Michael Blankenship, had four teeth extracted at the hospital and was sent home with the pain patch containing Fentanyl, prescribed by his dentist at the hospital. The teen was found dead the next morning.
The teen was autistic and could not tolerate pills or liquid medicine.
The hospital’s medical director said the highly potent narcotics patch should not have been prescribed.
His family filed a lawsuit against the hospital last September. Update, 11:32 a.m., Sept. 29: The family reached a settlement earlier this year, but didn’t disclose the terms.
After the incident, the hospital changed the way that Fentanyl patches are prescribed.
Seattle Times reporter Susan Gilmore contributed to this report.
Carol M. Ostrom: 206-464-2249 or firstname.lastname@example.org